Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 90, NWS Las Vegas, NV

August 9, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 9, 2014, 2:42 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2014, 2:42 PM MST (21:42 UTC)
Expired
Aug 9, 2014, 5:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
2204 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WGUS55 KVEF 092142
FFWVEF
AZC015-100045-
/O.NEW.KVEF.FF.W.0090.140809T2142Z-140810T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
242 PM MST SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 545 PM MST

* AT 238 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR HUALAPAI MOUNTAIN PARK...OR
  13 MILES SOUTHEAST OF KINGMAN. THE STORM PRODUCING FLASH FLOODING
  WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  HUALAPAI MOUNTAIN ROAD...
  DEAN PEAK BURN SCAR...
  HUALAPAI MOUNTAIN LODGE...
  DW AND BLAKE RANCH ROADS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

HEAVY RAIN IS FALLING ON THE DEAN PEAK BURN AREA. WATER LEVELS WILL 
RISE VERY RAPIDLY...LEADING TO MUD AND DEBRIS FLOWS IN AND 
DOWNSTREAM OF THE BURN AREA.

&&

LAT...LON 3519 11392 3519 11382 3517 11378 3514 11369
      3509 11367 3499 11368 3500 11393

$$

WOLCOTT
3 follow-up statements
326 
WGUS75 KVEF 092158
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
258 PM MST SAT AUG 9 2014

AZC015-100045-
/O.CON.KVEF.FF.W.0090.000000T0000Z-140810T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
258 PM MST SAT AUG 9 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 256 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. AS OF 256 PM ONE MOHAVE COUNTY FLOOD GAUGE REPORTED 1.18 
INCHES OF RAIN HAD FALLEN ON PORTIONS OF THE DEAN PEAK BURN AREA IN 
UNDER 30 MINUTES.

LOCATIONS IMPACTED INCLUDE...
HUALAPAI MOUNTAIN ROAD...
DEAN PEAK BURN SCAR...
HUALAPAI MOUNTAIN LODGE...
DW AND BLAKE RANCH ROADS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN IS FALLING ON THE DEAN PEAK BURN AREA. WATER LEVELS WILL 
RISE VERY RAPIDLY...LEADING TO MUD AND DEBRIS FLOWS IN AND 
DOWNSTREAM OF THE BURN AREA.

&&

LAT...LON 3519 11392 3519 11382 3517 11378 3514 11369
      3509 11367 3499 11368 3500 11393

$$

WOLCOTT
261 
WGUS75 KVEF 092232
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
332 PM MST SAT AUG 9 2014

AZC015-100045-
/O.CON.KVEF.FF.W.0090.000000T0000Z-140810T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
332 PM MST SAT AUG 9 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 326 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORMS THAT WERE PRODUCING HEAVY RAIN OVER THE DEAN 
PEAK BURN AREA HAD MOVED NORTH OF INTERSTATE 40. HOWEVER...WELL OVER 
AN INCH OF RAIN HAS FALLEN OVER PORTIONS OF THE BURN SCAR AND 
WATER...MUD AND DEBRIS IS LIKELY STILL MOVING DOWNHILL...THUS THE 
FLASH FLOOD WARNING REMAINS IN EFFECT.

LOCATIONS IMPACTED INCLUDE...
HUALAPAI MOUNTAIN ROAD...
DEAN PEAK BURN SCAR...
HUALAPAI MOUNTAIN LODGE...
DW AND BLAKE RANCH ROADS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON 
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO 
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT 
DROWN!

&&

LAT...LON 3519 11392 3519 11382 3517 11378 3514 11369
      3509 11367 3499 11368 3500 11393

$$

WOLCOTT
040 
WGUS75 KVEF 100038
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
538 PM MST SAT AUG 9 2014

AZC015-100047-
/O.EXP.KVEF.FF.W.0090.000000T0000Z-140810T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
538 PM MST SAT AUG 9 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MST FOR CENTRAL
MOHAVE COUNTY...

RAIN ENDED ACROSS THE HUALAPAI RANGE ROUGHLY TWO HOURS AGO. RUNOFF 
FROM THIS RAIN SHOULD BE TAPERING OFF AND THE THREAT OF FLASH 
FLOODING HAS SUBSIDED. THUS...THE FLASH FLOOD WARNING WILL BE 
ALLOWED TO EXPIRE ON TIME. CONTINUE TO EXERCISE CAUTION IF TRAVELING 
IN THE AREA.

LAT...LON 3519 11392 3519 11382 3517 11378 3514 11369
      3509 11367 3499 11368 3500 11393

$$

WOLCOTT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 1:55 PM MST, 47 minutes earlier.

Area forecast discussion, Aug 9, 1:55 PM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
155 PM PDT SAT AUG 9 2014

.SYNOPSIS...A GRADUAL INCREASE IN MONSOON MOISTURE WILL RESULT IN
INCREASED THUNDERSTORM COVERAGE THROUGH TUESDAY. BY MIDWEEK...
THUNDERSTORM ACTIVITY WILL BE CONFINED TO THE CENTRAL AND EASTERN
PORTIONS OF THE REGION WITH A DRYING TREND KICKING IN FROM FRIDAY
ONWARD.

&&

.SHORT TERM...THROUGH TUESDAY NIGHT...FAIRLY BENIGN CONDITIONS THUS
FAR TODAY WITH CU FIELD SLOW TO DEVELOP MUCH VERTICAL EXTENT ACROSS
MOHAVE COUNTY AND ALONG THE SIERRA CREST. STILL ANTICIPATING SOME
ISOLATED THUNDERSTORM DEVELOPMENT BY THIS EVENING IN THOSE AREAS BUT
COVERAGE WILL BE QUITE LIMITED.

A SLOW AND STEADY INCREASE IN MONSOON MOISTURE WILL CONTINUE
TOMORROW AS A CLOSED LOW DEVELOPS ACROSS NORTHERN CALIFORNIA AND
DRAWS MOISTURE NORTHWARD. POPS TOMORROW WILL AGAIN BE FOCUSED ACROSS
THE HIGHER TERRAIN OF MOHAVE COUNTY BUT MAY EXPAND INTO LINCOLN AND
PERHAPS THE HIGHER PEAKS OF CLARK COUNTY IN ADDITION TO THE SIERRA.

BETTER CHANCES FOR CONVECTION HOLD OFF UNTIL MONDAY WHEN
PRECIPITABLE WATER RISES WELL OVER AN INCH ACROSS THE EASTERN
TWO-THIRDS OF THE FORECAST AREA AND A FAIRLY DEEP SOUTHERLY FLOW
DEVELOPS AHEAD OF THE CLOSED CALIFORNIA LOW.  WHILE INSTABILITY INST
OVERLY IMPRESSIVE WITH LIFTED INDEX VALUES ONLY BETWEEN ZERO AND
-3...WIND SHEAR PROFILES ARE FAIRLY STRONG FOR THIS TIME OF YEAR
WHICH MAY ENHANCE SEVERE WIND POTENTIAL.  SWIFT STEERING FLOW WILL
ALSO AID IN MOVING TERRAIN INDUCED CONVECTION INTO THE LOWER
ELEVATIONS. SIMILAR CONDITIONS CAN BE EXPECTED AGAIN ON TUESDAY.
HIGHS WILL PEAK SUNDAY NEAR SEASONAL AVERAGES BEFORE COOLING
SLIGHTLY TO A FEW DEGREES SHY OF NORMAL MONDAY AND TUESDAY THANKS TO
INCREASED CLOUDS AND ATMOSPHERIC MOISTURE CONTENT.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...MODELS ARE STILL IN A
GENERAL AGREEMENT ON THE PATTERN FOR THE EXTENDED PERIOD OF THE
FORECAST. 12Z GFS IS NOW FAVORING A SOLUTION A BIT MORE SIMILAR TO
THE ECMWF AND CANADIAN MODELS. THIS WOULD BRING THE UPPER LEVEL
TROUGH A BIT FURTHER SOUTH OVER CENTRAL NEVADA ON WEDNESDAY AND MOVE
IT FURTHER NORTH ON THURSDAY AND FRIDAY. THESE DETAILS ARE A BIT
HARD TO BITE OFF ON SINCE THE SPREAD IN ENSEMBLE MEMBERS WOULD
INDICATE LOW CONFIDENCE IN EACH SHORTWAVE MOVING THROUGH THE
PATTERN. THUS...NO MAJOR CHANGES TO THE FORECAST WILL OCCUR THIS
FORECAST CYCLE. IN GENERAL...THUNDERSTORM AND RAINSHOWER ACTIVITY
WILL BE CONFINED TO THE CENTRAL AND EASTERN PORTIONS OF THE CWA ON
WEDNESDAY AND THURSDAY. DRYING TREND WILL KICK IN FROM FRIDAY
ONWARD.

AVIATION...FOR MCCARRAN...VARIABLE BUT PREDOMINANTLY SOUTHERLY
SURFACE WINDS OF 8 TO 12 KTS CAN BE EXPECTED THROUGH 4Z BEFORE
BECOMING 9KTS OR LESS. SIMILAR CONDITIONS TO THOSE OBSERVED TODAY
CAN BE EXPECTED TOMORROW WITH EASTERLY COMPONENTS DURING THE
MID-MORNING THRU MID-AFTERNOON HOURS. SCT CUMULUS AND WILL LINGER
DURING THE DAYLIGHT HOURS AND DISSIPATE AFTER DARK.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED-BROKEN CUMULUS AND A FEW ISOLATED
THUNDERSTORMS CAN BE EXPECTED ACROSS THE SIERRA AND NORTHWEST
ARIZONA. ELSEWHERE MOSTLY CLEAR CONDITIONS ARE EXPECTED WITH LIGHT
WINDS FAVORING TYPICAL DIURNAL WIND PATTERNS.

&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED
AT THIS TIME.

&&

SHORT TERM/AVIATION...OUTLER
LONG TERM...TL

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:24 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.